Authors: Aiello Bowles EJ, Boudreau DM, Chubak J, Yu O, Fujii M, Chestnut J, Buist DSM
Title: Patient-reported discontinuation of endocrine therapy and related adverse effects among women with early-stage breast cancer
Journal: J Oncol Pract :-
Date: 2012 Jul 17
Abstract: Background: Approximately 20% to 50% of women diagnosed with hormone receptor-positive breast cancer discontinue endocrine therapy early; most reports come from automated pharmacy data or small self-report evaluations. We conducted a larger self-report evaluation of endocrine therapy discontinuation associated with patient characteristics and therapy-related adverse effects.Methods: We surveyed 538 women from a single health plan who were diagnosed with early-stage breast cancer from 2002 to 2008 and received endocrine therapy. Women reported adverse effects and reasons for discontinuation via mailed survey; tumor characteristics were obtained via registry linkage. We classified women as discontinuers if they self-reported stopping therapy and their self-reported duration of tamoxifen plus aromatase inhibitor (AI) use was < 5 years, and nondiscontinuers if they self-reported ≥ 5 years use or current use. We estimated odds ratios (ORs) with 95% CIs for discontinuation versus continuation by using logistic regression adjusted for age and year of diagnosis.Results: Among 538 women, 98 (18.2%) discontinued endocrine therapy early. Women with positive lymph nodes (v negative) were significantly less likely to discontinue therapy (odds ratio [OR] = 0.54; 95% CI, 0.31 to 0.93). Almost all women (94%) experienced adverse effects. Experiencing headaches was associated with discontinuation of AIs (OR = 4.16; 95% CI, 2.16 to 8.01) and tamoxifen (OR = 2.34; 95% CI, 1.24 to 4.41); few other individual adverse effects were related to discontinuation despite most discontinuers reporting they "did not like adverse effects" (AIs: 66.7%, tamoxifen: 59.1%).Conclusion: Few individual adverse effects or patient characteristics were significantly associated with endocrine therapy discontinuation, yet adverse effects were prevalent and were the most common reason women reported for discontinuing therapy.
Last Updated: 02 Mar 2015